Skin-Related Side Effects of Imatinib and Sunitinib
GIST Support International posed some questions about skin-related side effects of imatinib and sunitinib to Mario E. Lacouture, MD. Dr. Lacouture is a dermatologist on the medical faculty at Northwestern University, and he treats patients as director of the Cancer Skin Care Program at Robert H. Lurie Cancer Center. This Program has the mission to develop research and management strategies for skin conditions in cancer patients or those that arise as a result of anticancer therapies. The Cancer Skin Care Program is the first with this focus in the country, and has the goal of contributing to patient care, education, and research. Dr. Lacouture is also chair of Skin Toxicity Study Group of the Multinational Association of Supportive Care in Cancer.
Below are Dr. Lacouture’s answers to our questions.
1. Patients taking imatinib (Gleevec) may experience rash relatively early in their treatment. Is it understood WHY imatinib produces skin rash? If the rash is not severe enough to warrant prescription drugs such as topical steroids or systemic steroids, are there certain ingredients patients might look for in over-the-counter medications or creams that would help alleviate itching?
Up to 37% of patients receiving imatinib for GIST will develop skin rash, 15% being grade 3 (or involving more than half of the skin surface). It is currently NOT known why imatinib induces skin rash, but based on the high frequency, it is believed to be due to the blockade of the c-kit protein, which is present in skin, as well as GIST. The majority will consist of red, scaly bumps on the face, arms or trunk which may become itchy. A higher risk for developing rash will occur with higher imatinib doses, advanced age, female gender, and small size of GIST areas. In the majority of cases, rashes occur within the first weeks-months, and will improve if the drug is stopped. Loss of skin color, swelling of skin on eyelids, arms or ankles, and itchy skin have also been reported.
In recent years, efforts focused on the better understanding and management of skin and eye side effects to new cancer drugs such as imatinib – the first of which is the SERIES (Skin and Eye Reactions to Inhibitors of EGFR and kinaseS) Clinic have been launched. This interdisciplinary (composed of dermatologists, ophthalmologists and oncologists) program encompassing research and patient care was established in 2006. Some factors which we have found critical in order to maintain skin health during imatinib therapy include sun protection, avoidance of strong detergents or soaps, and early consultation with a dermatologist (for skin problems) that is familiar with side effects to this drug. Topical or oral corticosteroids and topical antibiotics may be beneficial in the treatment of rash. For itching, antihistamines and topical anesthestics (pramoxine) may be of value. In cases where the rash becomes intolerable, increasing doses (rechallenge) of imatinib may allow for continued therapy.
2. Patients taking imatinib (Gleevec) for a long time see their skin becoming progressively thinner and more susceptible to bruising and tearing from even minor bumps. Are there any ways to minimize these effects?
Thinning of skin (referred to as atrophy), may make it more susceptible to bruising or tearing. Imatinib is likely to cause this due to the blocking of molecules in skin that are important for its repair and regeneration, both of which occur on a daily basis. Therefore, efforts directed against minimizing skin damage would be of benefit, such as sun protection with a broad-protection sunscreen (greater than 30 SPF and containing zinc or titanium), maintaining skin well moisturized and avoiding hot showers or baths. The use of any supplements with imatinib not been evaluated in clinical trials, although some patients report decreased bruising after taking omega-3 fatty acids. However, omega-3 fatty acid supplementation has been shown to reduce inflammation and skin damage caused by ultraviolet radiation from the sun, and may be of benefit in this setting.
3. Patients taking sunitinib (Sutent) may develop chronic sores that shrink (but do not completely heal) during the washout period and enlarge during the on-drug period of the cycle. Is there any recommended treatment for these chronic sores?
Sunitinib causes several side effects in skin, including rash (20% of treated patients), hand foot skin reaction (20%, see next question), dry skin (15%), and mouth sores and inflammation (25%). Although chronic sores were not reported in clinical trials, they may result from scratching of itchy areas caused by sunitinib, or represent a type of skin cancer, for which they should be evaluated by a dermatologist specialist familiar with sunitinib induced skin side effects, for a possible skin biopsy and treatment.
4. Please explain the hand and foot problems associated with sunitinib (Sutent). Patients describe tenderness to pressure (sore feet) as well as hard calluses that wax and wane with the Sutent cycle. Is there a treatment plan that should be used to minimize or avoid these problems?
The skin condition affecting the hands and feet that results from sunitinib use is known as hand foot skin reaction (HFSR), to distinguish it from the hand foot syndrome (HFS) which commonly occurs with conventional chemotherapeutic agents. HFSR to sunitinib is characterized by thick, scaly areas in the palms and soles, that may look and feel like calluses or warts. Importantly, these may be extremely painful and disabling, some patients reporting that they cannot hold things with their hands or even walk. Treatment consists of keeping these areas thin, through the twice daily use of creams containing 40% urea or tazarotene (both of which are prescription drugs). Moreover, friction tends to make these worse, so soft shoes with soft soles have reported to be beneficial (one patient said that shoes with Tempur-pedic® soles were most helpful).
5. Some patients on Sutent experience altered taste and sore mouth to the degree that they cannot eat enough to maintain their weight (except during washout). What strategies can help with this? Is the cause understood?
The cause of mouth sores and inflammation (otherwise known as stomatitis) with sunitinib is believed to be due to impaired ability of mouth tissues to regenerate. Protective strategies to prevent mouth trauma (avoidance of hot foods/liquids, rough/hard foods) are important. Protective gels, such as Gelclair and washes containing lidocaine formulated by oncologists are reported by some patients as being effective.
6. Some patients describe skin discoloration in the lower legs resembling numerous varicose veins but deeper, like a web of bruising. Some patients develop a yellowish skin color on sunitinib, while others develop loss of hair color. Are these superficial effects or do they pose any concern?
Several changes in color of skin, hair and nails can occur with sunitinib use. The skin may become pale and yellow, and the hair will become gray. In addition, broken blood vessels in skin may give an appearance of a web of bruising. This is seen in the legs, but may be particularly noticeable in the nails (in 30% of patients), where they look like dark, splinter-like lines (sometimes resembling dirt trapped underneath nails). The good news is that they are not associated with any dangerous problems in the blood. Overall, color changes in skin and hair likely represent that blood levels of sunitinib are adequate enough to reach the skin and other organs.
Related Free-Access Article
Mario E. Lacouture, Shenhong Wu, Caroline Robert, Michael
B. Atkins, Heidi H. Kong, Joan Guitart, Claus Garbe, Axel Hauschild, Igor Puzanov, Doru T. Alexandrescu, Roger T. Anderson, Laura Wood, Janice P. Dutcher Evolving Strategies for the Management of Hand–Foot Skin Reaction Associated with the Multitargeted Kinase Inhibitors Sorafenib and Sunitinib
Oncologist, Sep 2008; 13: 1001 – 1011
For a related lecture, watch this webcast from the National Institutes of Health:
Skin Toxicities in Targeted Therapies
Heidi H. Kong MD